Geometriae Dedicata

, Volume 195, Issue 1, pp 265–281 | Cite as

Exotic Stein fillings with arbitrary fundamental group

  • Anar Akhmedov
  • Burak OzbagciEmail author
Original Paper


Let G be a finitely presentable group. We provide an infinite family of homeomorphic but pairwise non-diffeomorphic, symplectic but non-complex closed 4-manifolds with fundamental group G such that each member of the family admits a Lefschetz fibration of the same genus over the two-sphere. As a corollary, we also show the existence of a contact 3-manifold which admits infinitely many homeomorphic but pairwise non-diffeomorphic Stein fillings such that the fundamental group of each filling is isomorphic to G. Moreover, we observe that the contact 3-manifold above is contactomorphic to the link of some isolated complex surface singularity equipped with its canonical contact structure.


Lefschetz fibrations Stein fillings Contact structures Exotic manifolds Symplectic manifolds 

Mathematics Subject Classification (2000)




The authors would like to thank the anonymous referee for his careful reading of the manuscript and his/her suggestions that improved the presentation greatly. The authors would also like to thank R. İ. Baykur for helpful comments.


  1. 1.
    Akaho, M.: A connected sums of knots and Fintushel–Stern knot surgery. Turk. J. Math. 30, 87–93 (2006)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Akbulut, S., Ozbagci, B.: Lefschetz fibrations on compact Stein surfaces. Geom. Topol. 5, 319–334 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Akhmedov, A.: Construction of symplectic cohomology \({\mathbb{S}}^{2}\times {\mathbb{S}}^{2}\). Gökova Geom. Topol. Proc. 14, 36–48 (2007)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Akhmedov, A., Baykur, Rİ., Park, B.D.: Constructing infinitely many smooth structures on small 4-manifolds. J. Topol. 1(2), 409–428 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Akhmedov, A., Etnyre, J.B., Mark, T.E., Smith, I.: A note on Stein fillings of contact manifolds. Math. Res. Lett. 15(6), 1127–1132 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Akhmedov, A., Ozbagci, B.: Singularity links with exotic Stein fillings. J. Singul. 8, 39–49 (2014)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Akhmedov, A., Park, B.D.: Geography of simply connected spin symplectic 4-manifolds. Math. Res. Lett. 17(3), 483–492 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Akhmedov, A., Park, B.D.: Exotic smooth structures on small 4-manifolds with odd signatures. Invent. Math. 181(3), 577–603 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Akhmedov, A., Zhang, W.: The fundamental group of symplectic 4-manifolds with \(b_{2}^{+} = 1\), preprintGoogle Scholar
  10. 10.
    Amorós, J., Bogomolov, F., Katzarkov, L., Pantev, T.: Symplectic Lefschetz fibrations with arbitrary fundamental groups. J. Differ. Geom. 54(3), 489–545 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Arakelov, S.J.: Families of algebraic curves with fixed degeneracies. Izv. Akad. Nauk. SSSR Ser. Mat. 35, 1269–1293 (1971)MathSciNetGoogle Scholar
  12. 12.
    Auroux, D., Donaldson, S.K., Katzarkov, L.: Luttinger surgery along Lagrangian tori and non-isotopy for singular symplectic plane curves. Math. Ann. 326, 185–203 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Baykur, Rİ.: Minimality and fiber sum decompositions of Lefschetz fibrations. Proc. Am. Math. Soc. 144(5), 2275–2284 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Bhupal, M., Ono, K.: Symplectic fillings of links of quotient surface singularities. Nogoya Math. J. 207, 1–45 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Donaldson, S.K.: Lefschetz pencils on symplectic manifolds. J. Differ. Geom. 53(2), 205–236 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Dorfmeister, J.G., Zhang, W.: The Kodaira dimension of Lefschetz fibrations. Asian J. Math. 13, 341–358 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Fintushel, R., Stern, R.: Rational blowdowns of smooth \(4\)-manifolds. J. Differ. Geom. 46, 181–235 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Fintushel, R., Stern, R.: Knots, links, and \(4\) -manifolds. Invent. Math. 134(2), 363–400 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Fintushel, R., Stern, R.: Families of simply connected 4-manifolds with the same Seiberg–Witten invariants. Topology 43, 1449–1467 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Gompf, R.E.: Nuclei of elliptic surfaces. Topology 30(3), 479–511 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Gompf, R.E.: A new construction of symplectic manifolds. Ann. Math. 142(3), 527–595 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Gompf, R.E., Stipsicz, A.I.: 4-Manifolds and Kirby Calculus, vol. 20. AMS, Providence (1999)zbMATHGoogle Scholar
  23. 23.
    Gurtas, Y.: Positive Dehn twist expressions for some elements of finite order in the mapping class group. preprint, arXiv:math.GT/0404310
  24. 24.
    Ho, C.I., Li, T.J.: Luttinger surgery and Kodaira dimension. Asian J. Math. 16(2), 299–318 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Kanenobu, T.: Module d’Alexander des noeuds fibrés et polynme de Hosokawa des lacements fibrés, (French) [Alexander module of fibered knots and Hosokawa polynomial of fibered links] Math. Sem. Notes Kobe Univ. 9(1), 75–84 (1981)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Kitagawa, S., Konno, K.: Fibred rational surfaces with extremal Mordell-Weil lattices. Math. Z. 251, 179–204 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Korkmaz, M.: Lefschetz fibrations and an invariant of finitely presented groups. Int. Math. Res. Not. (IMRN) 9, 1547–1572 (2009)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Korkmaz, M.: Noncomplex smooth 4-manifolds with Lefschetz fibrations. Int. Math. Res. Notices 3, 115–128 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Lisca, P.: On symplectic fillings of lens spaces. Trans. Am. Math. Soc. 360(2), 765–799 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Loi, A., Piergallini, R.: Compact Stein surfaces with boundary as branched covers of \(B^4\). Invent. Math. 143, 325–348 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Luttinger, K.M.: Lagrangian tori in \(\mathbb{R}^4\). J. Differ. Geom. 42(2), 220–228 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Matsumoto, Y., Lefschetz fibrations of genus two: a topological approach. In: Topology and Teichmüller spaces (Katinkulta, Finland 1995) World Sci. Publ. River Edge, NJ, 123–148 (1996)Google Scholar
  33. 33.
    McDuff, D.: The structure of rational and ruled symplectic \(4\)-manifolds. J. Am. Math. Soc. 3(3), 679–712 (1990)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Némethi, A.: Some meeting points of singularity theory and low dimensional topology. In: Proceedings of the Deformation Theory Conference, Budapest, 2008; Bolyai Soc. Math. Studies 23, Springer (2013)Google Scholar
  35. 35.
    Ohta, H., Ono, K.: Simple singularities and topology of symplectically filling 4-manifolds. Comment. Math. Helv. 74, 575–590 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Ohta, H., Ono, K.: Symplectic fillings of the link of simple elliptic singularities. J. Reine und Angew. Math. 565, 183–205 (2003)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Ohta, H., Ono, K.: Simple singularities and symplectic fillings. J. Differ. Geom. 69(1), 1–42 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Ozbagci, B., Stipsicz, A.I.: Noncomplex smooth 4-manifolds with genus-2 Lefschetz fibrations. Proc. Am. Math. Soc. 128(10), 3125–3128 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Park, H., Park, J., Shin, D., Urzúa, G.: Milnor fibers and symplectic fillings of quotient surface singularities. arXiv:1507.06756
  40. 40.
    Park, J.: The geography of symplectic 4-manifolds with an arbitrary fundamental group. Proc. Am. Math. Soc. 135(7), 2301–2307 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Parshin, A.N.: Algebraic curves over function fields, I. Izv. Akad. Nauk. SSSR Ser. Mat. 32, 1191–1219 (1968)MathSciNetzbMATHGoogle Scholar
  42. 42.
    Popescu-Pampu, P.: Complex singularities and contact topology. Winter Braids Lecture Notes, 3 : Winter Braids VI (Lille, 2016) (2016), Exp. No. 3, 74 p., doi: 10.5802/wbln.14
  43. 43.
    Saitō, M.-H., Sakakibara, K.-I.: On Mordell-Weil lattices of higher genus fibrations on rational surfaces. J. Math. Kyoto Univ. 34, 859–871 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Tanaka, S.: On sections of hyperelliptic Lefschetz fibration. Algebr. Geom. Topol. 12(4), 2259–2286 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Ue, M.: On the diffeomorphism types of elliptic surfaces with multiple fibers. Invent. Math. 84(3), 633–643 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Usher, M.: Minimality and symplectic sums. Int. Math. Res. Not. (2006), Art. ID 49857, 17 ppGoogle Scholar
  47. 47.
    Yun, K.: On the signature of a Lefschetz fibration coming from an involution. Topol. Appl. 153(12), 1994–2012 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Yun, K.: Twisted fiber sums of Fintushel-Stern’s knot surgery 4-manifolds. Trans. Am. Math. Soc. 360(11), 5853–5868 (2008)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2017

Authors and Affiliations

  1. 1.School of MathematicsUniversity of MinnesotaMinneapolisUSA
  2. 2.Department of MathematicsUCLALos AngelesUSA
  3. 3.Department of MathematicsKoç UniversityIstanbulTurkey

Personalised recommendations